Depigmentation – a rare side effect to intra-articular glucocorticoid treatment

Abstract

Intra-articular glucocorticoid injections are often used in patients with rheumatoid arthritis, either as bridging therapy or in periods with increased disease activity. We present a case of local skin depigmentation that occurred at the site of injection in a dark-skinned patient. Depigmentation is a rare complication of such therapy but may have important implications for dark-skinned patients.

This is a preview of subscription content, log in to check access.

Fig. 1

Abbreviations

DMARD:

Disease-modifying anti-rheumatic drugs

RA:

Rheumatoid arthritis

References

  1. 1.

    Young L, Katrib A, Cuello C, Vollmer-Conna U, Bertouch JV, Roberts-Thomson PJ (2001) Effects of intra-articular glucocorticoids on macrophage infiltration and mediators of joint damage in osteoarthritis synovial membranes: Findings in a double blind, placebo-controlled study. Arthritis Rheum 44:343–350

    Google Scholar 

  2. 2.

    Steer JH, Ma DT, Dusci L, Garas G, Pedersen KE, Joyce DA (1998) Altered leucocyte trafficking and suppressed tumor necrosis factor alpha release from peripheral blood monocytes after intra-articular glucocorticoid treatment. Ann Rheum Dis 57:732–737

    CAS  PubMed  Google Scholar 

  3. 3.

    Stapczynski JS (1991) Localized depigmentation after steroid injection of a ganglion cyst on the hand. Ann Emerg Med 20:807–809

    CAS  PubMed  Google Scholar 

  4. 4.

    Gottlieb NL, Riskin WG (1980) Complications of local corticosteroid injections. JAMA 243:1547–1548

    CAS  PubMed  Google Scholar 

  5. 5.

    Gray RG, Gottlieb NL (1983) Intra-articular corticosteroids. Clin Orthop 177:235–263

    PubMed  Google Scholar 

  6. 6.

    DiStefano V, Nixon JE (1972) Steroid-induced skin changes following local injection. Clin Orthop Rel Res 87:254–256

    CAS  Google Scholar 

  7. 7.

    Feldman JD (1950) The in-vitro reaction of cells to adrenal cortical steroids with special reference to lymphocytes. Endocrinology 46:552

    CAS  Google Scholar 

  8. 8.

    McKenzie AW, Stoughton RB (1962) Method for comparing percutaneous absorbtion of steroids. Arch Dermatol 86:608

    Google Scholar 

  9. 9.

    Newman RJ (1984) Local skin depigmentation due to corticosteroid injection. Br Med J 288:1725–1726

    CAS  Google Scholar 

  10. 10.

    Kligman AM, Willis I (1975) A new formula for depigmenting human skin. Arch Dermatol 111:40–48

    Article  CAS  PubMed  Google Scholar 

  11. 11.

    Arnold J, Anthonioz P, Marchand JP (1975) Depigmenting action of corticosteroids: Experimental study on guinea pigs. Dermatologica 151:274–280

    CAS  PubMed  Google Scholar 

  12. 12.

    Bloomfield E (1972) Depigmentation from corticosteroid. Br Med J 829:766

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Merete Lund Hetland.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rogojan, C., Hetland, M.L. Depigmentation – a rare side effect to intra-articular glucocorticoid treatment. Clin Rheumatol 23, 373–375 (2004). https://doi.org/10.1007/s10067-004-0905-8

Download citation

Keywords

  • Depigmentation
  • Intra-articular corticosteroid injections
  • Rheumatoid arthritis
  • Side effect